Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Duluth, MN

July 19, 2003Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 19, 2003, 2:59 PM CDT for Saint Louis County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 2:59 PM CDT (19:59 UTC)
Expired
Jul 19, 2003, 4:00 PM CDT
In force
61 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 191959
SVRDLH
MNC137-192100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
259 PM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 400 PM CDT

* AT 259 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES WEST OF GHEEN...OR ABOUT 42 MILES NORTH OF HIBBING...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORR AROUND 305 PM CDT...
  MEADOW BROOK AROUND 310 PM CDT...
  GHEEN AROUND 325 PM CDT...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL TO ONE HALF INCH...MOVE 
INDOORS AWAY FROM WINDOWS. STAY INDOORS AND AWAY FROM WINDOWS. 

LAT...LON 4814 9299 4782 9304 4774 9241 4808 9229

$$

CRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:30 AM CDT, 11 hours 29 minutes earlier.

Area forecast discussion, Jul 19, 3:30 AM CDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT SAT JUL 19 2003

FORECAST FOCUS WILL BE THUNDERSTORM CHANCES/STRENGTH TODAY INTO
SUNDAY.

MODELS IN DECENT AGREEMENT HANDLING UPPER LOW IN NORTHERN
SASKATCHEWAN...BUT DIFFER ON OTHER FEATURES SUCH AS FRONT MOVING
THROUGH TODAY AND TONIGHT...AND AREA OF SURFACE LOW PRESSURE. WILL
USE A BLEND OF THE MODELS...BUT LEAN TOWARD THE ETA.

A FEW THUNDERSTORMS OCCURRING IN NORTH DAKOTA AHEAD OF SURFACE
BOUNDARY AND IN AREA OF WARM AIR ADVECTION. ANOTHER STRONG STORM
WAS MOVING THROUGH NORTHWEST MINNESOTA ALSO IN AREA OF WARM AIR
ADVECTION. WARM AIR ADVECTION MOVES EAST ACROSS OUR CWA TODAY...AS
DOES INCREASING INSTABILITY. SURFACE DEWPOINTS...AND RESULTANT
SURFACE LIFTED INDEX...A BIT OVERDONE TODAY. ETA SHOWS SURFACE
DEWPOINTS REACHING THE LOWER 70S IN PARTS OF SOUTHERN CWA...BUT GFS
AND ETA MOS NUMBERS ARE 3-5F LOWER AND SEEM MORE REASONABLE.
INSTABILITY DOES DROP THROUGH THE DAY AS HIGHER DEWPOINTS...FROM
ABOUT 60 TO THE UPPER 60S...MOVES NORTH. 850MB LIFTED INDEX OF -5 TO
-8C EXISTS FROM NORTHEAST MINNESOTA TO BRD BY 00Z. WARM AIR ADVECTION
SHOULD SET OFF SOME THUNDERSTORMS ALL AREAS BY AFTERNOON...WITH THE
FRONT AIDING LIFT AS WELL THIS AFTERNOON. SHEAR INCREASES AS
STRONGER MID LEVEL FLOW MOVES IN. SHEAR FAVORABLE FOR SOME SEVERE
STORMS.

TONIGHT...ETA HAS SURFACE FRONT CLEARING CWA. WILL KEEP CHANCE FOR
THUNDERSTORMS GOING ALL AREAS...DUE TO UNCERTAINTY BETWEEN THE
MODELS.

SUNDAY...UPPER LOW MOVES INTO NORTHERN MINNESOTA...WITH AREA OF LOW
PRESSURE DEVELOPING OVER WESTERN GREAT LAKES. WILL KEEP CHANCE FOR
SHOWERS AND THUNDERSTORMS GOING WITH THESE FEATURES AFFECTING CWA.

USE A BLEND OF GUIDANCE TEMPERATURES.

.DLH...NONE.

MELDE
Hazardous weather outlook, Jul 19, 7:01 AM CDT, 7 hours 58 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
701 AM CDT SAT JUL 19 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST WILL COMBINE WITH AN
APPROACHING UPPER LEVEL DISTURBANCE TO CREATE THUNDERSTORMS TODAY
AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE FROM THIS AFTERNOON
INTO TONIGHT PRODUCING LARGE HAIL AND DAMAGING WIND. NORTHEAST
MINNESOTA...INCLUDING INTERNATIONAL FALLS...BRAINERD...GRAND
RAPIDS...GRAND MARAIS AND DULUTH WILL HAVE A CHANCE FOR SEVERE STORMS
THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE
INTO TONIGHT...INCLUDING NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. A
CHANCE FOR THUNDERSTORMS ALSO EXISTS NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PARTS
OF NORTHEAST MINNESOTA...AND IN ALL AREAS THIS EVENING INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:01 PM CDTSevere Thunderstorm WarningDLHCass59 min
Jul 19, 3:05 PM CDTSevere Thunderstorm WarningDLHCass25 min
Jul 19, 3:38 PM CDTSevere Thunderstorm WarningDLHCook, Lake52 min
Jul 19, 4:03 PM CDTSevere Thunderstorm WarningDLHSaint Louis57 min
Jul 19, 4:06 PM CDTSevere Thunderstorm WarningDLHCook, Lake24 min
Jul 19, 4:30 PM CDTSevere Thunderstorm WarningDLHLake60 min
Jul 19, 4:50 PM CDTTornado WarningDLHSaint Louis55 min
Jul 19, 4:51 PM CDTSpecial Marine WarningDLH114 min
Jul 19, 5:32 PM CDTSevere Thunderstorm WarningDLHCook, Lake58 min
Jul 19, 5:47 PM CDTSevere Thunderstorm WarningDLHSaint Louis58 min
Jul 19, 5:49 PM CDTSevere Thunderstorm WarningDLHSaint Louis56 min
Jul 19, 6:45 PM CDTSevere Thunderstorm WarningDLHItasca60 min
Jul 19, 6:46 PM CDTSevere Thunderstorm WarningDLHSaint Louis59 min
Jul 19, 6:55 PM CDTSevere Thunderstorm WarningDLHSaint Louis50 min
Jul 19, 6:58 PM CDTTornado WarningDLHItasca47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.